Alert archive / Louisiana / Flash Flood Warnings in 2012

Flash Flood Warning 80, NWS New Orleans, LA

September 1, 2012Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 1, 2012, 3:04 PM CDT for Saint Tammany Parish, Louisiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2012, 3:04 PM CDT (20:04 UTC)
Expired
Sep 1, 2012, 9:00 PM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Saint Tammany Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WGUS54 KLIX 012004
FFWLIX
LAC103-020200-
/O.NEW.KLIX.FF.W.0080.120901T2004Z-120902T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
304 PM CDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 900 PM CDT

* AT 251 PM CDT...ST TAMMANY PARISH OFFICE OF EMERGENCY MANAGEMENT 
REPORTED THAT THE PEARL RIVER DIVERSION CANAL LOCK AND DAM NUMBER 
TWO IS ABOUT TO FAIL. HEAVY SCOUR IS TAKING PLACE ALONG SIDE THE 
RELIEF SILL. THE CURRENT STAGE IS 18.5 FEET AT BUSH. 

  THIS IS A FLASH FLOOD EMERGENCY FOR ALL RESIDENTS AND INTEREST 
DOWNSTREAM OF PEARL RIVER LOCK AND DAM #2 NEAR BUSH DOWNSTREAM TO 
HIGHWAY 36 AT HICKORY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS WILL MOVE DOWN THE PEARL RIVER DIVERSION CANAL FROM THE 
LOCK NUMBER 2 TO HICKORY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3064 8982 3062 8983 3059 8981 3058 8982
      3051 8976 3042 8974 3042 8978 3053 8982
      3063 8988 3065 8983

$$


24/RR
1 follow-up statement
858 
WGUS74 KLIX 012137
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
437 PM CDT SAT SEP 1 2012

LAC103-020200-
/O.CON.KLIX.FF.W.0080.000000T0000Z-120902T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. TAMMANY LA-
437 PM CDT SAT SEP 1 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL ST. TAMMANY PARISH...

...A FLASH FLOOD EMERGENCY FOR RESIDENTS BELOW LOCK AND DAM #2 
DOWNSTREAM TO HICKORY...

THE FOLLOWING ARE SOME MORE DETAILS REGARDING THE FLASH FLOOD 
EMERGENCY DECLARED FOR THE PEARL RIVER DIVERSION CANAL. 

IF AND WHEN THE STRUCTURE FAILS...THE ESTIMATED INITIAL FLOOD WAVE 
IS EXPECTED TO BE AROUND 11 FEET. 

THE CAMPGROUND ONE-HALF MILE DOWNSTREAM OF THE LOCK STRUCTURE IS 
ESTIMATED TO GET ABOUT 10 FEET OF FLOOD WAVE. THIS CAMPGROUND AND 
NEARBY RESIDENTS HAVE BEEN EVACUATED. 

TRAVEL TIME OF THE FLOOD WAVE TO LOCK AND DAM NUMBER ONE...11 MILES 
DOWNSTREAM...IS ESTIMATED TO BE ONE HOUR WITH A FLOOD WAVE ESTIMATED 
TO BE 5.5 FEET. THIS STRUCTURE WILL OFFER SOME RESISTANCE TO FURTHER 
TRAVEL DOWNSTREAM. 

IF THE WAVE SHOULD CONTINUE BEYOND LOCK AND DAM NUMBER ONE...
AT INTERSTATE 59 AT THE PEARL RIVER...18 MILES DOWNSTREAM...A FLOOD 
WAVE OF AN ADDITIONAL 2.5 FEET OF WATER LEVEL WOULD REACH THAT POINT 
BETWEEN 2 AND 4 HOURS OF PASSING LOCK AND DAM NUMBER ONE. 

THESE HEIGHTS AND TIMES ARE ESTIMATES AS COORDINATED WITH THE LOWER 
MISSISSIPPI RIVER FORECAST CENTER. AT THIS TIME...THE STRUCTURE IS 
STILL INTACT AND RELIEF VALVES HAVE BEEN OPENED TO LESSEN SOME 
PRESSURE ON THE STRUCTURE. 

PERSONS AND INTERESTS IN THIS WARNED AREA SHOULD NOT RETURN UNTIL 
THE LOCAL OFFICIALS GIVE THE ALL CLEAR. THIS REMAINS A DANGEROUS 
SITUATION WITHIN A LIMITED AREA NEAR AND DOWNSTREAM OF THE PEARL 
RIVER DIVERSION CANAL BELOW LOCK AND DAM NUMBER TWO.  

LAT...LON 3064 8982 3062 8983 3059 8981 3058 8982
      3051 8976 3042 8974 3042 8978 3053 8982
      3063 8988 3065 8983

$$


24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 12:17 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 1, 12:17 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1217 PM CDT SAT SEP 1 2012

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. MOIST IN THE LOWEST
LEVELS BUT MODERATELY DRY ABOVE 975 MB WITH AN UNSTABLE SOUNDING
GIVING A PW OF 2.07 INCHES AND AN LI OF -8.0. A BROKEN LAYER OF
ALTOSTRATUS CLOUDS IN PLACE THIS MORNING AT AROUND 10,000 FEET ASL
WITH DEW POINT DEPRESSIONS OF AROUND 2 DEGREES FAHRENHEIT. A LIGHT
TO MODERATE SOUTHWESTERLY FLOW IN PLACE FROM THE SURFACE UP TO
AROUND 500 MB WITH A NORTHEASTERLY FLOW IN PLACE ABOVE 380 MB.

&&

.PREV DISCUSSION... /ISSUED 500 AM CDT SAT SEP 1 2012/

SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED THE REMNANT LOW OVER WESTERN
MISSOURI AND RIDGE AXIS OF HIGH FROM THE CAROLINAS TO NORTH CENTRAL
GULF. UPPER AIR ANALYSIS SHOWED AN ANTICYCLONIC CIRCULATION OVER
CENTRAL AND EASTERN GULF AND CYCLONIC FLOW OVER THE SURFACE REMNANT
LOW. PRECIPITABLE WATER PLOTS SHOWED A MOISTURE AXIS FROM THE
REMNANT LOW ACROSS CENTRAL TENNESSEE TO SOUTHEAST LOUISIANA WITH
VALUES BETWEEN 2.0 AND 2.1 INCHES.

DISCUSSION...
MOISTURE AXIS IN PLACE AND SURFACE HEATING WILL CONTINUE THE
THREAT OF CONVECTION WITH SCATTERED COVERAGE TODAY. SURFACE RIDGE
AND THE MAIN UPPER LEVEL HIGH WILL SLIDE EAST OVER THE LOWER
MISSISSIPPI VALLEY AND NORTH CENTRAL GULF THROUGH MONDAY. AS THE
HIGH BUILDS IN OVER THE AREA SUNDAY. THIS WILL SUPPRESS CONVECTION
TO ISOLATED TO SCATTERED SUNDAY THROUGH TUESDAY. PESKY REMNANT LOW
WILL MEANDER OVER THE OHIO VALLEY SUNDAY THROUGH TUESDAY. REMNANT
LOW WILL OPEN UP AND EVOLVE INTO A POSITIVELY TITLED TROUGH FROM
THE MID EASTERN SEABOARD. THIS WILL ALLOW MOISTURE TO POOL ALONG
THIS AXIS AND CREATE A GOOD CHANCE OF CONVECTION WEDNESDAY AND
THURSDAY. RAIN WILL DECREASE TOWARD NEXT FRIDAY AS THE TROUGH
PULLS EAST.

AVIATION...
OUTSIDE OF THE THREAT OF THUNDERSTORM ACTIVITY...EACH SITE SHOULD
EXPECT SCATTERED CUMULUS AROUND 2500 FEET IN THE MORNING.
MCB...HDC...BTR AND ASD WILL EXPERIENCE LOW CLOUDS OF 500 FEET
THROUGH 13Z. THEN DECT REFORMING BETWEEN 2 AND 3KFT THROUGH 15Z.
VISIBILITY SHOULD BE 6 MILES OR BETTER. SURFACE HEATING AND MOISTURE
WILL CREATE TSRA AROUND EACH TAF SITE THIS AFTERNOON.

MARINE...
AS HIGH BUILDS IN FROM THE NORTHEAST...SOUTH WINDS ARE EXPECTED TO
DECREASE TODAY THROUGH MONDAY. SURFACE TROUGH WILL APPROACH THE
MID SOUTH WITH LIGHT SOUTHWEST OVER COASTAL WATERS. THIS FLOW MAY
INCREASE UP TO 10 TO 15 KNOTS EAST OF THE RIVER TUESDAY THROUGH
THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  92  74  93 /  30  30  20  30
BTR  76  93  76  94 /  20  30  20  30
ASD  74  91  76  91 /  20  30  20  30
MSY  77  90  77  91 /  20  30  20  30
GPT  75  89  76  91 /  20  30  20  40
PQL  73  89  74  90 /  20  30  20  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...COASTAL FLOOD WARNING UNTIL 7 PM SATURDAY FOR THE FOLLOWING
     ZONES: ASCENSION...LIVINGSTON...ORLEANS...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...AND UPPER JEFFERSON.

     FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     NORTHERN TANGIPAHOA...AND SOUTHERN TANGIPAHOA.

     FLASH FLOOD WATCH UNTIL 6 PM SATURDAY FOR THE FOLLOWING ZONES:
     AND ASCENSION.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES: AND
     PIKE.

GM...NONE.
&&
Hazardous weather outlook, Sep 1, 11:20 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SAT SEP 1 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-021630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1120 AM CDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TANGIPAHOA PARISH AND PIKE
COUNTY FOR THE POTENTIAL FAILURE OF THE LAKE TANGIPAHOA DAM...
ALSO KNOWN AS THE PERCY QUIN DAM IN PIKE COUNTY MISSISSIPPI. A
FLASH FLOOD WATCH IS ALSO IN EFFECT FOR ASCENSION PARISH DUE THE
RIVER FLOODING ON THE AMITE RIVER AND NUMEROUS CREEKS AND BAYOUS.

A COASTAL FLOOD WARNING REMAINS IN EFFECT FOR THE PARISHES
SURROUNDING LAKE PONTCHARTRAIN WHERE FLOOD WATERS WILL BE VERY
SLOW TO DRAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MORE TYPICAL SUMMER PATTERN WILL RETURN ON SUNDAY THROUGH
FRIDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING
THE AFTERNOON EACH DAY.

ADDITIONALLY...HOT AND HUMID CONDITIONS ARE EXPECTED TO RETURN
WITH HEAT INDEX VALUES RISING INTO THE 100 TO 105 DEGREE RANGE...
POSSIBLY HIGHER IN SOME LOCATIONS. THE IMPACTS OF THESE HIGHER
HEAT INDEX VALUES WILL BE HARDER ON THOSE WHO ARE STILL WITHOUT
ELECTRICITY AND AIR CONDITIONING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

95/DM

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:11 AM CDTCoastal Flood WarningLIXSaint Bernard, Saint James, Saint John the Baptist12 hr
Sep 1, 5:17 AM CDTFlash Flood WatchLIXTangipahoa9 hr
Sep 1, 2:56 PM CDTFlash Flood Warning EmergencyLIXWashington10 min
Sep 1, 5:04 PM CDTCoastal Flood AdvisoryLIXSaint James, Saint John the Baptist14 hr

Nearby

Flash Flood Warnings in Louisiana, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.